Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 9, NWS Dodge City, KS

April 25, 1999Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 25, 1999, 8:21 PM CDT for Lane County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 25, 1999, 8:21 PM CDT (01:21 UTC)
Expired
Apr 25, 1999, 9:10 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Lane County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 8:50 PM CDTHail 0.88Shields, KS
Apr 25, 8:53 PM CDTHail 0.88Dighton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 260122 RRA
SVRDDC
KSC101-260210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT SUN APR 25 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LANE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 910 PM CDT

* AT 820 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES WEST OF HEALY... MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  HEALY                        BY 825 PM CDT
  SHIELDS                      BY 845 PM CDT
  PENDENNIS                    BY 905 PM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

RB/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:23 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 25, 3:23 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT SUN APR 25 1999

MAIN FORECAST CHALLENGE THIS AFTERNOON WILL BE TIMING OF PCPN
EXITING THE AREA MONDAY OR MONDAY NIGHT.

WV LOOP SHOWING UPPER LOW OVER EASTERN UT WITH AVN AT 18Z VERIFYING
BEST ON POSITION THIS AFTERNOON FOLLOWED BY THE ETA. DECENT 500 MB
COOL POOL PRESENT SOUTH OF THIS LOW OVER AZ/NM. SFC WINDS SUGGEST A
SFC FRONT SEEMS TO BE SETTING UP ACROSS SOUTHERN/CNTL SECTIONS OF
CWA THIS AFTERNOON AND GIVEN GOOD DIF HEATING ACROSS THIS ZONE EXPECT
THIS BOUNDARY AID IN TSTM DEVELOPMENT LATER THIS EVENING AS
ATMOSPHERE DESTABILIZES.

A 300 MB JET APPROACHES THE AREA THIS EVENING WITH GOOD DIF VORT ADVT
PRESENT. ATMOSPHERE WILL ALSO BECOME MORE UNSTABLE AS A 500 MB COOL
POOL APPROACHES. MOVEMENT OF VORT LOBE AND 300 MB JET AT 18Z SEEMS
TO BE VERIFYING WELL AS ENHANCE CU/SHRA DEVELOPS OVER NORTHEASTERN
NM. WILL THEREFORE KEEP CAT POPS GOING OVERNIGHT FOR SHRA AND TS.
MODIFIED DDC SOUNDING ALSO INDICATES WBZ 8.8KFT SO CAN NOT RULE OUT
SOME HAIL WITH A FEW OF THESE STORMS OVERNIGHT.

NEG TILTED UPPER LOW WILL BE OVER WESTERN KANSAS AND WESTERN NE BY
18Z MONDAY WITH AVN/ETA POSITION LOOKING MORE REASONABLE THAN THE
FURTHER SOUTH POSITION OF THE NGM. COOL POOL WILL SLOW MOVE EAST
DURING THE DAY WHICH SHOULD KEEP THE ATMOSPHERE UNSTABLE
THROUGHOUT MOST OF THE DAY. MOISTURE PROFILES FROM AVN AND
ETA INDICATE BEST AVAILABLE MOISTURE OVER THE NORTH AND EAST.

MONDAY NIGHT THE UPPER LOW AND COLD AIR WILL BEGIN TO EXIT THE AREA
WITH A WEAK RIDGE QUICKLY BUILDING INTO CO. BACKING WINDS AND
SUBSIDENCE BEHIND THE UPPER LOW SHOULD ALLOW FOR CLEARING SKIES.
WILL HOWEVER KEEP A SLIGHT CHC ACROSS THE NORTH AND EAST WHERE SOME
LINGERING MOISTURE MAY STILL BE PRESENT. AS NEXT SYSTEM MOVES ONTO
THE WEST COAST...MID AND UPPER LEVELS WINDS START TO BACK WITH A LEE
TROF BEGINNING TO DEVELOP ON TUESDAY. GIVEN SUNSHINE AND DOWNSLOPE
FLOW SHOULD SEE TEMPS REBOUND INTO THE UPPER 60S TO LOWER 70S
TUESDAY AFTERNOON.

NEXT IN SERIES OF UPPER TROFS FILLING IN THE MEAN TROF POSITION
OVER SOUTHWEST U.S.  THIS PROMISES TO BE ANOTHER SLOW MOVER AND
MODELS IN REASONABLE AGREEMENT ON THIS.  THIS WILL KEEP CENTRAL
PLAINS IN DIFFLUENT SECTOR OF AN INITIALLY NEGATIVELY TILTED TROF
WHICH CUTS OFF FROM THE NORTHERN STREAM LATER IN THE PERIOD TO
FORM AN OMEGA BLOCK OVER GREAT LAKES.  THIS NONPROGRESSIVE PATTERN
WILL KEEP THE AREA IN A VERY UNSETTLED AIRMASS WITH PERIODS OF
RAIN AND ISOLATED THUNDERSTORMS.  TEND TO AGREE WITH PREVIOUS EFP ABOUT
POTENTIAL FOR HEAVY ACCUMULATING RAINS...AS UPSLOPE FLOW IS PROGGED
THURSDAY THROUGH SATURDAY WITH DEEP UNIDIRECTIONAL SOUTHERLY FLOW
ALOFT.  CLOUDY SKIES AND UPSLOPE FLOW HAVE CAUSED ME TO BACK OFF
FMR TEMPS DURING THIS PERIOD

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE ZONE FORECAST.

DDC 048/062 046/069 049 861
GCK 044/062 044/072 048 861
EHA 043/065 042/073 048 840
LBL 045/063 044/069 050 860
HYS 050/060 046/065 048 982
P28 055/064 049/071 052 972

.DDC...NONE

RB/SMH

In the hours before

Special weather statement, Apr 25, 6:12 PM CDT, 2 hours 9 minutes before
KSZ061-252325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT (511 PM MDT) SUN APR 25 1999

AT 610 PM CDT (510 PM MDT) DOPPLER RADAR SHOWED A SEVERE
THUNDERSTORM OVER OPEN COUNTRY IN THE EXTREME NORTHWEST CORNER OF
HAMILTON COUNTY.  THIS STORM WAS MOVING NORTHEAST AT 20 MPH AND WILL
EXIT HAMILTON COUNTY TO THE NORTHEAST BY 630 PM CDT (530 PM MDT).
THE STORM HAS A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS
AND WINDS OF AROUND 40 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

JOHNSON
Local storm report, Apr 25, 6:47 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
102 PM CDT THU APR 22 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 fAM    10 NE AETNA               KS   0.75 INCH HAIL
04/22/99   BARBER                         HAILED 5 MIN.  0.40 RAIN
                                          IN 10 MIN.

BURKE
Local storm report, Apr 25, 6:48 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT SUN APR 25 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    20 NNW SYRACUSE           KS   63 MPH TSTM GUST
04/25/99   HAMILTON                       MEASURED ON HOME ANEMOMETER

JOHNSON
Local storm report, Apr 25, 6:52 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT SUN APR 25 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    20 NNW SYRACUSE           KS   63 MPH TSTM GUST
04/25/99   HAMILTON                       MEASURED ON HOME ANEMOMETER

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:30 PM CDTSevere Thunderstorm WarningDDCScott60 min
Apr 25, 7:40 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny45 min
Apr 25, 7:57 PM CDTSevere Thunderstorm WarningDDCScott48 min
Apr 25, 9:26 PM CDTSevere Thunderstorm WarningDDCTrego64 min
Apr 26, 6:44 PM CDTSevere Thunderstorm WarningDDCStafford46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.